Toxic Thursday: EKG changes in overdoses!

To follow-up on the digoxin toxicity POD from aggggggges ago, here's a sampling of some pathognomonic EKG changes in the setting of drug toxicity (this is NOT all-encompassing-- there's a lot more out there!) 1) Older woman with HTN comes in w/ dizziness. 2) Young disheveled guy, somnolent. 3) Old guy on blood thinner w/ HTN, new renal failure and weakness. ​

4) Old Asian man with cardiac and renal problems comes in vomiting (1st EKG from PMD's office, 2nd from MMC)

​

5) Old lady with vomiting syncopizes (First EKG progresses to second

​ ------------

Answers:

1) Long PR interval = AV nodal delay

= 1st degree Heart Block (may progress to complete heart block)

- Beta-blockade

- Calcium-channel blockade

- Digoxin

- Opioids, clonidine

​

2) Interventricular slowed conduction w/ long QRS, right axis deviation w/ R/S ration >0.7 in aVR

= Na-channel blockade

- TCA toxicity

- Anticholinergics

- Na-channel blockers like the "ides'

- Propanolol

- Anesthetics like bupivicaine

- Carbamazepine

 

3) Atrial tachycardia w/ AV block and PVCs (can also have PACs)

- digoxin! (classical finding)

​

 

4) Ventricular dysrhythmia w/ beat-to-beat alteration of QRS orientation

= Bidirectional Ventricular Tachycardia  (may also have multiple ectopic beats mixed in)

- digoxin! (pathognomonic finding)***

- also a few herb toxidromes (aconite)

​ 5) Long QT = prolongation of repolarization = risk of Torsades

- Non-toxicological risks: female, >60yo, genetics, structural heart dz/LV dysfunction

- Sympathicomimetics and:

​- Use the QT normogram (based on absolute QT) to predict risk of Torsades! (drugs that cause bradycardia are MORE likely to cause Torsades)

*** Just to summarize, the most common EKG presentations of digoxin toxicity are:

1) PACs/PVCs

2) Atrial tachycardia w/ AV block (classic)

3) Bidirectional VT (answer on tests)

 

 ·